Some anti-depressant drugs are associated with an increased chance of developing cataracts, according to a new statistical study by researchers at the University of British Columbia, Vancouver Coastal Health Research Institute and McGill University.
The study, based on a database of more than 200,000 Quebec residents aged 65 and older, showed statistical relationships between a diagnosis of cataracts or cataract surgery and the class of drugs called selective serotonin reuptake inhibitors (SSRIs), as well as between cataracts and specific drugs within that class.
Published online today in the journal Ophthalmology, the study does not prove causation but only reveals an association between the use of SSRIs and the development of cataracts. The study could not account for the possibility of smoking which is a risk factor for cataracts and additional population-based studies are needed to confirm these findings, the researchers say.
This study of statistical relationships is the first to establish a link between this class of drugs and cataracts in humans. Previous studies in animal models had demonstrated that SSRIs could increase the likelihood of developing the condition.
"When you look at the trade-offs of these drugs, the benefits of treating depression which can be life-threatening still outweigh the risk of developing cataracts, which are treatable and relatively benign," says Dr. Mahyar Etminan, lead author of the article, a scientist and clinical pharmacist at the Centre for Clinical Epidemiology at Vancouver Coastal Health Research Institute and an assistant professor in the Dept. of Medicine at UBC.
Researchers found patients taking SSRIs were overall 15 per cent more likely to be diagnosed with cataracts or to have cataract surgery.
The degree of risk among specific and different types of SSRIs varied considerably. Taking fluvoxamine (Luvox) led to a 51 per cent higher chance of having cataract surgery, and venlafaxine (Effexor) carried a 34 per cent higher risk. No connection could be made between fluoxetine (Prozac), citalopram (Celexa), and sertraline (Zoloft) and having cataract surgery.
Co-author Dr. Frederick S. Mikelberg, professor and head of the Dept. of Ophthalmology and Visual Sciences at UBC and head of the Dept. of Ophthalmology at Vancouver General Hospital, notes that the average time to develop cataracts while taking SSRIs was almost two years.
"While these results are surprising, and might inform the choices of psychiatrists when prescribing SSRIs for their patients, they should not be cause for alarm among people taking these medications," Mikelberg says.
|Contact: Brian Lin|
University of British Columbia